Hail, Wallace
- When
- August 18, 3:17 PM MST
- Where
- Wallace County, 9.88 mi SSW of Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.713, -101.802
The hail ranged from nickel to quarter in size.
Scattered thunderstorms developed along a surface boundary near the Colorado/Kansas border during the latter half of the afternoon. One of the thunderstorms produced a brief tornado in northern Greeley County, blew a tree over in Tribune with estimated wind speeds of 100 MPH, and produced golf ball size hail south of Tribune.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed along a surface boundary near the Colorado/Kansas border during the latter half of the afternoon. One of the thunderstorms produced a brief tornado in northern Greeley County, blew a tree over in Tribune with estimated wind speeds of 100 MPH, and produced golf ball size hail south of Tribune.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 1:13 PM MST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 213 PM MDT Sat Aug 18 2018 .SHORT TERM...(This evening through Sunday) Issued at 106 PM MDT Sat Aug 18 2018 Latest upper air and satellite data show an upper level trough over Eastern Colorado. At the surface a cold front was moving east ahead of the upper level feature. East of the cold front was a stationary surface trough. A line of storms has been moving east since late morning from Central Colorado. Over the last hour or so storms have begun developing along the cold front and more recently along the surface trough, well ahead of the line of storm activity. Meanwhile over Northwest Kansas isolated to scattered storm development has been ongoing along a weak low level jet nose. For the rest of the afternoon the line of storms will continue to move east, with storm activity increasing. Isolated activity ahead of the main line will either dissipate as it moves off the surface trough or eventually merge with the approaching line. This evening the storm activity will continue to expand in coverage as it moves eastward at around 20 MPH. Any severe threat will diminish as the storms cross the CO border. After midnight the storms will slow as the short wave trough deepens over the eastern half of the forecast area. This will lead to higher rainfall amounts. Sunday morning storm activity will continue to slowly move east, exiting Norton and Graham counties in the early afternoon. Meanwhile wrap-around rainfall may move into the forecast area from the northwest. Despite the rather high rainfall chances am not very confident this will occur; or rather that if any rainfall does occur have low confidence that the amounts will be above a tenth of an inch. The stronger lift will be over Central Nebraska, which is closer to what will be the center of the closed low. Am thinking the forecast area will be too far south to benefit from any meaningful rainfall on the backside of the closed low as it moves east. The cold front that will move through tonight will allow highs to be well below normal. Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH will be the primary threats, with increasing confidence toward Southeast CO of those threats occurring where there has been little to no cloud cover. Storm arrival may have slowed slightly from what was anticipated earlier, but in general still looks on track. The severe threat should end by 8 PM MT. Widespread heavy rainfall is expected as the line of storms moves across the forecast area. Confidence of flash flooding occurring is not high enough to warrant a watch at this time. No severe weather is expected Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 140 PM MDT Sat Aug 18 2018 There is reasonable confidence in the model solutions through the middle of next week with models beginning to diverge beyond Wednesday as a series of disturbances move across the Rocky Mountain west and emerge east of the Rockies over the central and northern High Plains regions. Sunday night the upper low over central Nebraska moves into the area between Omaha and Kansas City by Monday morning. The extended period of precipitation through the weekend across the central High Plains region will come to an end at that time. Conditions will dry out on Monday through Tuesday and cooler temperatures with highs in the 70s and lows in the 50s will begin to increase gradually again as high pressure builds into the region. Temperatures late in the week will place highs well into the 80s and lows in the upper 50s to middle 60s. A short wave trough embedded in the amplifying northwest flow aloft will bring a chance of thunderstorms to the region Tuesday night. A larger scale trough moves across the Rockies flattening the ridge and moving east of the Rockies and across the High Plains Thursday afternoon and night, which could be the next best chance of precipitation across the region. However, model solutions are still currently favoring a move open wave which could keep a more progressive solution in place and limit precipitation through the latter part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1146 AM MDT Sat Aug 18 2018 VFR to MVFR conditions forecast for the TAFs. Main focus is timing the line of storms that will move from west to east this afternoon and through the night. Any severe threat will decline as storms cross the CO border. There will likely be reductions in visibility due to the moderate to heavy rainfall. Unclear how long the rain will last once it begins. Current data indicates cloud bases will lower as the line moves through. The cloud deck may end up being in the IFR range instead of MVFR. Both sites should be rain free by 15z, but another round of rain may move in from the north in the early afternoon Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...LOCKHART AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 846 AM MDT Sat Aug 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A line of strong to severe thunderstorms will enter western Yuma, Kit Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage will increase in coverage as the line moves east. The threat for severe weather will decline east of the Colorado border, but increase toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts up to 60 MPH may occur with the strongest storms. Severe weather will end by 8 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any storm reports by phone or through social media are greatly appreciated. JTL
Special Weather Statement
National Weather Service Goodland KS
312 PM MDT SAT AUG 18 2018
COZ092-182130-
Cheyenne County CO-
312 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Weskan, or 11 miles northeast of Cheyenne Wells, moving
northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arapahoe.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.
LAT...LON 3875 10222 3893 10233 3905 10218 3905 10209
3900 10204 3883 10204
TIME...MOT...LOC 2111Z 230DEG 7KT 3891 10216
024Special Weather Statement National Weather Service Goodland KS 313 PM MDT SAT AUG 18 2018 COZ090-091-182130- Kit Carson County CO-Yuma County CO- 313 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 330 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Bonny Reservoir, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Yuma and north central Kit Carson Counties. This includes Highway 385 between mile markers 205 and 210, and near mile marker 212. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3941 10250 3955 10266 3979 10240 3958 10218 TIME...MOT...LOC 2113Z 230DEG 7KT 3957 10248 024
Special Weather Statement National Weather Service Goodland KS 355 PM MDT SAT AUG 18 2018 COZ092-182215- Cheyenne County CO- 355 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 415 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Weskan, or 11 miles east of Cheyenne Wells, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arapahoe. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3872 10224 3895 10225 3894 10205 3871 10205 TIME...MOT...LOC 2155Z 283DEG 12KT 3883 10213 024
Special Weather Statement
National Weather Service Goodland KS
404 PM MDT SAT AUG 18 2018
COZ090-182230-
Yuma County CO-
404 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma and Clarkville.
LAT...LON 4039 10259 4015 10242 3999 10280 4000 10280
4000 10279 4033 10279
TIME...MOT...LOC 2204Z 223DEG 24KT 4013 10273
024Special Weather Statement National Weather Service Goodland KS 408 PM MDT SAT AUG 18 2018 KSZ041-042-182230- Wichita KS-Greeley KS- 408 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 408 PM MDT/508 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles east of Tribune. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Selkirk. LAT...LON 3833 10147 3835 10170 3854 10174 3852 10140 TIME...MOT...LOC 2208Z 184DEG 4KT 3842 10159 024
Special Weather Statement National Weather Service Goodland KS 414 PM MDT SAT AUG 18 2018 COZ091-182230- Kit Carson County CO- 414 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Bethune, or 9 miles northwest of Burlington, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 427 and 444. Highway 385 between mile markers 183 and 206, and near mile marker 211. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3924 10214 3924 10248 3957 10248 3957 10214 TIME...MOT...LOC 2214Z 282DEG 10KT 3943 10236 024
The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
The hail ranged from nickel to quarter in size.
No damage was reported with this tornado. According to reports, the tornado occurred near the CR I/CR 11 intersection.
A tree was blown down in town from the thunderstorm winds.
These winds were accompanied by golf ball size hail.
The wind blown hail damaged the house windows to an unknown degree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778277, 778281, 778282, 778279, 778284, 778283, 778280.